Algebraic & Geometric Topology

Mutation and $\mathrm{SL}(2,\mathbb{C})$–Reidemeister torsion for hyperbolic knots

Pere Menal-Ferrer and Joan Porti

Full-text: Open access


Given a hyperbolic knot, we prove that the Reidemeister torsion of any lift of the holonomy to SL(2,) is invariant under mutation along a surface of genus 2, hence also under mutation along a Conway sphere.

Article information

Algebr. Geom. Topol., Volume 12, Number 4 (2012), 2049-2067.

Received: 20 September 2011
Revised: 27 September 2012
Accepted: 28 September 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57M50: Geometric structures on low-dimensional manifolds 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

hyperbolic knot mutation Reidemeister torsion


Menal-Ferrer, Pere; Porti, Joan. Mutation and $\mathrm{SL}(2,\mathbb{C})$–Reidemeister torsion for hyperbolic knots. Algebr. Geom. Topol. 12 (2012), no. 4, 2049--2067. doi:10.2140/agt.2012.12.2049.

Export citation


  • D Cooper, D D Long, Remarks on the $A$–polynomial of a knot, J. Knot Theory Ramifications 5 (1996) 609–628
  • D Coulson, O A Goodman, C D Hodgson, W D Neumann, Computing arithmetic invariants of 3–manifolds, Experiment. Math. 9 (2000) 127–152
  • N M Dunfield, S K Friedl, N J Jackson, Twisted Alexander polynomials of hyperbolic knots, Experiment. Math. (to appear)
  • N M Dunfield, S Garoufalidis, A Shumakovitch, M Thistlethwaite, Behavior of knot invariants under genus 2 mutation, New York J. Math. 16 (2010) 99–123
  • W Fulton, J Harris, Representation theory, Graduate Texts in Mathematics 129, Springer, New York (1991)
  • W M Goldman, Invariant functions on Lie groups and Hamiltonian flows of surface group representations, Invent. Math. 85 (1986) 263–302
  • R Hartshorne, Algebraic geometry, Graduate Texts in Mathematics 52, Springer, New York (1977)
  • C D Hodgson, Degeneration and Regeneration of Geometric Structures on Three-Manifolds, PhD thesis, Princeton University (1986)
  • P Menal-Ferrer, J Porti, Twisted cohomology for hyperbolic three-manifolds, Osaka J. Math. 49 (2012) 741–769
  • J Milnor, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966) 358–426
  • H R Morton, N Ryder, Invariants of genus 2 mutants, J. Knot Theory Ramifications 18 (2009) 1423–1438
  • D Mumford, Algebraic geometry I: Complex projective varieties, Grundl. Math. Wissen. 221, Springer, Berlin (1976)
  • R Myers, Simple knots in compact, orientable 3–manifolds, Trans. Amer. Math. Soc. 273 (1982) 75–91
  • J-P Otal, Le théorème d'hyperbolisation pour les variétés fibrées de dimension 3, Astérisque (1996)
  • J-P Otal, Thurston's hyperbolization of Haken manifolds, from: “Surveys in differential geometry, Vol III (Cambridge, MA, 1996)”, Int. Press, Boston (1998) 77–194
  • L Paoluzzi, J Porti, Hyperbolic isometries versus symmetries of links, Topology Appl. 156 (2009) 1140–1147
  • J Porti, Torsion de Reidemeister pour les variétés hyperboliques, Mem. Amer. Math. Soc. 128 (1997)
  • D Ruberman, Mutation and volumes of knots in $S^3$, Invent. Math. 90 (1987) 189–215
  • A S Sikora, Character varieties, Trans. Amer. Math. Soc. 364 (2012) 5173–5208
  • S Tillmann, On the Kinoshita–Terasaka knot and generalised Conway mutation, J. Knot Theory Ramifications 9 (2000) 557–575
  • V G Turaev, Reidemeister torsion in knot theory, Uspekhi Mat. Nauk 41 (1986) 97–147, 240
  • M Wada, Twisted Alexander polynomial for finitely presentable groups, Topology 33 (1994) 241–256
  • J R Weeks, SnapPea (1993) Available at \setbox0\makeatletter\@url {\unhbox0